Alert archive / Florida / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 19, NWS Mobile, AL

January 9, 1999Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 9, 1999, 6:20 AM CST for Okaloosa County, Florida. It was in force for 70 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 1999, 6:20 AM CST (12:20 UTC)
Expired
Jan 9, 1999, 7:30 AM CST
In force
70 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 6:30 AM CSTThunderstorm Wind 55Ft Walton Beach, FLSeveral homes suffered roof damage from high winds around Fort Walton Beach. Some of the roof debris damaged several vehicles in the area. No one was injured.
Jan 9, 7:02 AM CSTThunderstorm Wind 50Destin, FLDestin Middle School reported a wind gust of 56 mph from a thunderstorm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1999-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1999-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 091222 RRA
SVRMOB
FLC091-091330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
620 AM CST SAT JAN 9 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKALOOSA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 730 AM CST

* AT 616 AM CST... A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM
MUNSON,FL SOUTH TO NEAR GULF SHORES AND FURTHER OFFSHORE.  THESE
STORMS WERE MOVING EAST AT 40-45 MPH AND WILL ENTER OKALOOSA COUNTY
FROM THE WEST BY 630 AM.

*THE MOST SEVERE PORTION OF THE THUNDERSTORM LINE WILL MOVE THROUGH
THE CENTRAL AND SOUTH PORTION OF OKALOOSA COUNTY. LARGE HAIL AND
DAMAGING WINDS GREATER THAN 58 MPH CAN BE EXPECTED WITH THE PASSAGE OF
THESE STORMS THROUGH 730 AM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:51 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jan 9, 2:51 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
251 AM CST SAT JAN 9 1999

COLD FRONT NEAR A MEI PIB LINE AT 0830Z AND SHOULD BE NEAR A MOB GZH
LINE AROUND SUNRISE. STORMS BEEN DEVELOPING FROM SOUTH MISSISSIPPI
INTO NEW AREA WILL TRACK EAST NORTHEAST ACROSS FORECAST AREA FOR THE
NEXT SEVERAL HOURS. NOT MUCH IN THE WAY OF TSTMS ALONG FRONT
CURRENTLY BUT SUSPECT THAT STORMS WILL DEVELOP ALONG FRONT OVER
NORTHERN SECTIONS AS THE FRONT MOVES EAST WITH A SQUALL LINE
DEVELOPING ALONG FRONT AND SWEEPING OVER THE EASTERN HALF OF CWA. WET
BULB ZERO LESS THAN 10K BUT SHEAR IS LACKING SO WOULD EXPECT POSSIBLE
DOWNBURST WINDS AND HAIL WITH THE STRONGEST STORMS AND WILL LIKELY
NEED TO CONTINUE SEVERE WORDING...ESPECIALLY OVER THE EASTERN HALF
WHERE SOME HEATING MAY OCCUR THIS MORNING BEFORE FROPA. POSITIVE TILT
TO UPPER TROF SHOULD KEEP FRONT MOVING AND WOULD EXPECT CLEARING BY
LATE AFTERNOON OVER SE MS AND WESTERN SECTIONS OF SW ALABAMA...EARLY
EVENING PANHANDLE AND EAST. TODAYS HIGH WILL BE TRICKY AND COME EARLY
WITH FALLING TEMPS THIS MORNING THEN NEAR STEADY THIS AFTERNOON. WILL
BOOST TEMPS ABOVE GUIDANCE TODAY AS FRONT SHOULD STILL BE WEST OF
FORECAST POINTS AT 12Z.

FOR THE COASTAL WATERS...SCA WITH NUMEROUS RW/TRW THIS MORNING THEN
WIND SHIFT TO NW AT 20 TO 30 KTS AFTER FROPA AND INCREASING SEAS.

MOB 65/29/48/27 +100  PNS 67/32/50/29 9100
DTS 69/34/51/32 8100  GZH 61/26/44/24 +100 11

In the hours before

Special weather statement, Jan 9, 6:00 AM CST, 20 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-101200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST SAT JAN 09 1999

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS FROM BALDWIN COUNTY WEST
ACROSS THE  FLORIDA PANHANDLE AND THE ADJACENT COUNTIES OF SOUTH
CENTRAL ALABAMA EARLY THIS MORNING...

A LINE OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE COASTAL COUNTIES FROM BALDWIN COUNTY TO THE WEST FLORIDA
PANHANDLE AND A SMALL SECTION OF SOUTH CENTRAL ALABAMA...MAINLY EAST
OF INTERSTATE 65 THIS MORNING. THE THUNDERSTORMS DEVELOPED IN THE
WARM HUMID AIR AHEAD OF A STRONG COLD FRONT MOVING ACROSS EXTREME
SOUTHEAST MISSISSIPPI.

THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WINDS AND
LARGE HAIL...ISOLATED TORNADOES ARE ALSO POSSIBLE....ESPECIALLY OVER
THE COASTAL COUNTIES FROM GULF SHORES TO DESTIN AND 20 MILES OR SO
INLAND.

RAIN AND A FEW THUNDERSTORMS OVER SOUTHEAST MISSISSIPPI AND THE
REMAINDER OF SOUTHWEST ALABAMA WILL LINGER INTO THE MID MORNING
HOURS. AS THE COLD FRONT CROSSES THE REGION THIS MORNING WINDS WILL
BECOME STRONG NORTHWESTERLY AND TEMPERATURES WILL FALL INTO THE
40S...UPPER 30S OVER THE INTERIOR SECTIONS.

RESIDENTS IN THE THREAT AREA SHOULD REMAIN ALERT AND BE READY TO TAKE
QUICK ACTION WHEN WARNINGS ARE ISSUED OR IF SEVERE WEATHER IS
REPORTED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 4:49 AM CSTSevere Thunderstorm WarningMOBEscambia71 min
Jan 9, 5:34 AM CSTSevere Thunderstorm WarningMOBSanta Rosa71 min
Jan 9, 6:06 AM CSTSevere Thunderstorm WarningMOBEscambia54 min

Nearby

Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.